Colorado, 2023Damaging Wind in Colorado, August 23, 2023
August 23, 2023 · NWS GJT · 1 event in 1 county or zone
Monsoon moisture fueled scattered to numerous showers and thunderstorms across western Colorado. Even with the moisture, some of the stronger storms produced gusty winds in addition to heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled scattered to numerous showers and thunderstorms across western Colorado. Even with the moisture, some of the stronger storms produced gusty winds in addition to heavy rain. One storm in Delta County produced wind gusts estimated to be in excess of 58 mph which resulted in some damage near Eckert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 4:40 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 23, 4:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
540 PM MDT Wed Aug 23 2023
.SHORT TERM...(Tonight through Thursday night)
Issued at 338 PM MDT Wed Aug 23 2023
Morning cloud cover and lingering showers resulted in a bit later
start to convection which began firing in earnest over the
southern and central high terrain between 1 pm and 2 pm MDT. Most
activity seems to be staying fairly anchored to the terrain with
slow movement and storms collapsing as they drift off.
Precipitable water (PWAT) on this morning's 12Z GJT sounding came
in with 1.02 inches which keeps climbing higher each day as
monsoonal moisture returns. One noticeable thing that wasn't
present yesterday is the higher dew points and relative humidity
as well as more saturation in the lower levels. This should result
in more efficient heavy rain producers, especially Thursday and
Friday as the remnants of post Tropical Storm Harold track across
the region. The hi-res CAMs, especially the NAMNest which has had
a pretty good track record with these surges, indicates convection
blossoming this evening across southeast Utah and southwest
Colorado as a leading shortwave tracks across the Four Corners.
This wave moves through east-central Utah and west-central
Colorado late this evening between 9 pm and midnight so nighttime
convection looks like a good bet with frequent lightning, heavy
rain and gusty winds along the leading edge of this line of
storms. This convection continues with shower and isolated
thunderstorm activity beyond midnight as decaying Tropical Storm
Harold approaches the Four Corners by Thursday morning.
Due to lingering shower activity as well as expected broken to
overcast cloud cover into Thursday morning, this could inhibit
stronger convection from developing Thursday afternoon or even put
a delay on the start of more robust thunderstorm activity until
late Thursday afternoon. The remnants of Tropical Storm Harold
will move directly over eastern Utah into western Colorado from
south to north Thursday afternoon and evening, resulting in more
widespread showers and thunderstorms. As mentioned in previous
discussions, PWAT anomalies are still on track to get a turbo
boost with values approaching 200 to 250 percent of normal,
meaning 1 to 1.4 inches of PWAT. The excessive cloud cover is a
concern, but the dynamic forcing associated with this tropical
system and robust shortwave may overcome this and still result in
some areas seeing robust convection in areas that see some sun
late Thursday afternoon into the evening. Overall, the potential
for excessive rainfall with storms will increase Thursday,
especially across southeast Utah and southwest Colorado, although
the flooding threat may be more localized and not as widespread
depending on how much cloud cover lingers through the afternoon.
Also, expect more overnight convection Thursday night as Harold
continues to track across northeast Utah and northwest Colorado
with enough dynamic forcing to keep storms going through the
night.
Toyed with the notion of issuing a Flood Watch for this potential
in coordination with surrounding offices of SLC, FGZ and ABQ, but
elected to hold off and let the midnight shift have a closer look
at this to see how the overnight convection evolves. Latest hi-
res guidance has backed off a bit and delayed the onset of
convection to later in the day Thursday with no real focus for
which areas would see more robust convection as its fairly
scattered to widespread. So, this will be something to monitor as
the potential for heavy rain and resultant localized flooding does
exists with storms Thursday. Temperatures through Thursday will
trend below normal for highs and above normal for overnight lows
given increase in clouds, showers and storms.
.LONG TERM...(Friday through Wednesday)
Issued at 338 PM MDT Wed Aug 23 2023
Rich monsoon moisture and remnants of Harold will keep an unsettled
forecast in place for Friday afternoon. Afternoon showers and
thunderstorms will once again bring flash flood concerns along with
the usual host of problems like gusty winds, small hail, and
lightning. The seemingly permanent ridge of high pressure set up
over the Great Plains will once again flatten slightly thanks to a
series of smaller disturbances tracking along the Canadian Border on
Saturday. Models nudge the high center enough to dry things out some
this weekend. However, there still looks like enough remnant
moisture to recycle into some scattered shower activity on the
terrain both Saturday and Sunday. Thanks to the previously mentioned
Canadian Border activity, models shift the ridge axis westward on
Monday and turn the tap off with a bout of northwest flow Monday
afternoon. The West Slope will see quieter conditions Monday, but
weak shortwaves over the Continental Divide will likely spark a
shower or two Monday afternoon. Tuesday and Wednesday look like
drier versions of Monday with the ridge axis holding up over the
Great Basin. Another North Pacific low drops into the Pacific
Northwest Tuesday. By Thursday, it drags a front across the Northern
Rockies and breaks down the Great Basin ridge. Present solutions
open the door for return of subtropical moisture and active weather
to the West Slope Thursday afternoon. Afternoon temperatures will
trend upward through the extended period, starting around seasonal
averages on Friday, but pushing back 5-10 degrees over normals by
next week thanks to the return of dry, cloud free skies. Overnight
lows will trend warmer through the period thanks to overnight clouds
early in the period and warmer temperatures under the ridge next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 535 PM MDT Wed Aug 23 2023
Scattered to broken skies will be the rule overnight with
convection continuing through the evening hours and overnight as
a weak wave moves through. Some embedded convection is also
possible though most precip will be stratiform in nature. Do not
anticipate dropping below VFR conditions but some brief MVFR is
possible under the stronger cells. Tomorrow, the remnants of TS
Harold will move across the area bringing scattered to broken
skies, with some overcast thrown in down south, for most of the
day. Expect some stronger showers and thunderstorms in the
afternoon with the increased moisture. Forecast ceilings should
hover between 8 to 10K feet but, again, that stronger convection
may bring vis and cigs down very quickly.
&&
.HYDROLOGY...
Issued at 338 PM MDT Wed Aug 23 2023
Remnants from Tropical Storm Harold, currently situated over
southwest New Mexico as of 20Z/Wed will begin to move over
southeast Utah and southwest Colorado Thursday before spreading
over the remainder of the region on Friday. ECMWF ensemble means
indicated that this surge of moisture could raise precipitable
water levels to between 1 and 1.4" across the forecast area by
Thursday and Friday afternoon which equates to somewhere between
200 and 250% of normal.
Though Harold will be much weakened by the time it arrives over
the area, it should still supply enough dynamic forcing to
generate widespread shower and thunderstorm activity. The threat
of heavy rain rises significantly with this system as developing
storms should be efficient rain producers and slow moving which
may result in localized mud and debris flows and potential flash
flooding. Locations at greatest risk are recent burn scars, areas
of steep unstable terrain and those with poor drainage. WPC has
much of our area under a marginal risk, with slight risk now
expanded to include southeast Utah and southwest Colorado for
Thursday.
Cloud cover tonight into Thursday morning could inhibit stronger
convection from developing early in the day, limiting the flash
flood potential to localized and not as widespread. Therefore,
opted not to issue a Flash Flood Watch at this time. While
localized flash flooding is possible, the potential for more
widespread flooding will have to be monitored with the latest
guidance and trends.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...LTB
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 23, 1:58 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
258 AM MDT Wed Aug 23 2023
COZ001>014-017>023-UTZ022>025-027>029-240900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
258 AM MDT Wed Aug 23 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Increasing monsoonal moisture will once again lead to widespread
shower and thunderstorm activity this afternoon. Chances for flash
flooding over burn scars and other steep, flashy terrain will be on
the increase.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
As the remnants of Tropical Storm Harold move into the Four Corners
region, deep tropical moisture and better upper level dynamics will
lead to widespread showers and thunderstorms capable of rain rates in
excess of an inch per hour. The threat for flash flooding and debris
or mudslides will be on the increase through the end of the week.
Conditions dry out for the weekend, but chances for afternoon storms
remain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 23, 1:24 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
224 PM MDT Wed Aug 23 2023
COZ006-017-232100-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
224 PM MDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of west central Mesa
County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fruita, or 20 miles southwest of Grand Junction,
moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Mesa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3887 10887 3890 10896 3908 10894 3902 10873
TIME...MOT...LOC 2023Z 198DEG 16KT 3894 10890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerThunderstorm Wind, Delta
- When
- August 23, 5:00 PM MST
- Where
- Delta County, 1.28 mi WNW of Orchard City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -107.970
Wind gusts estimated to be 70 mph downed power lines and knocked over some trees 1 mile west-southwest of Eckert.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 23 to 25, 20232 injured · $1.4 million · EF2 · 57 events
- Tornadoes and Flash Flooding in Michigan, August 23 to 24, 2023$17 million · EF1 · 44 events
- Flash Flood in Nevada, August 23, 20231 death · $100,000 · 1 event
- Flash Flooding and Flooding in Ohio, August 23 to 25, 20232 injured · $9.9 million · 30 events
- Marine Lightning in Gulf of Mexico, August 23, 20231 death · 1 event
- Lightning Strike in Florida, August 23, 20231 death · 1 event
- Excessive Heat in Louisiana, August 23, 202336 events
- Excessive Heat in Texas, August 23 to 27, 202333 events
- Marine Thunderstorm Winds in Lake Erie, August 23 to 24, 202365 kt wind · 29 events
- Excessive Heat and Heat in Wisconsin, August 23 to 24, 202323 events
- Excessive Heat in Illinois, August 23 to 24, 202322 events
- Excessive Heat in Alabama, August 23 to 26, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113788.